Heavy Rain, St. Johns
- When
- August 30, 5:13 AM EST to 4:13 PM EST
- Where
- St. Johns County, 0.91 mi SW of Moultrie
- Reported by
- CoCoRaHS
- Coordinates
- 29.810, -81.330
Within 11 hours, 4.30 of rainfall was reported.
An upper level cut-off low near the Florida Panhandle lifted NE toward N Ga through the day. A deep southerly flow continued high moisture content over the local area under passing waves of upper level energy.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
An upper level cut-off low near the Florida Panhandle lifted NE toward N Ga through the day. A deep southerly flow continued high moisture content over the local area under passing waves of upper level energy. Best chance of afternoon storms was near the I-95 corridor where heavy rainfall and some strong winds occurred in strongest cells.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 30, 2:10 AM EST, 3 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 310 AM EDT SUN AUG 30 2015 ...LOCALIZED FLOODING EXPECTED THIS WEEK... .NEAR TERM /TODAY AND TONIGHT/... EARLY THIS MORNING...STRONG MID LEVEL SHORTWAVE IMPULSE/VORT MAX RIDING UP THE NE FL COAST IS ASSOCD WITH LIGHT/MODERATE RAIN SHIELD ALONG THE I-95 CORRIDOR FROM JAX NORTHWARD ACROSS COASTAL SE GA AND EXPECT THIS FEATURE TO SLOWLY PUSH NORTH OF BRUNSWICK BY SUNRISE WITH A SHARP DOWNWARD TREND IN PCPN COVERAGE OVER LAND AREAS WITH LINGERING SHOWERS AND STORMS OVER THE COASTAL WATERS. GUSTY WINDS OF 30 TO 40 MPH HAVE BEEN REPORTED WITH THIS FEATURE ALL THE WAY UP THE COAST FROM FLAGLER COUNTY AROUND 11 PM TO COASTAL SE GA AROUND 2-3 AM TIME FRAME. TODAY...CUT OFF UPPER LOW NEAR PENSACOLA IN WRN FL PANHANDLE EXPECTED TO TRACK NORTHEAST TOWARDS ATLANTA THROUGH THE DAY AND THIS WILL KEEP A VERY MOIST SOUTHERLY FLOW ACROSS THE REGION. THE MORNING HOURS MAY BE A BIT DRIER THAN MODELS DEPICTING WITH SOME SUBSIDENCE PUSHING IN BEHIND THE DEPARTING SHORTWAVE BUT ANY LIMITED HEATING TODAY INTO THE MIDDLE/UPPER 80S WILL QUICKLY TRIGGER SHOWERS AND EMBEDDED STORMS WITH LOCALLY HEAVY RAINFALL DURING THE AFTERNOON WITH HIGHEST RAINFALL CHANCES ALONG THE I-95 CORRIDOR AND ATLC COASTAL WATERS WITH POPS IN THE 80-90% RANGE AND LESSER POPS FURTHER INLD IN THE 50-70% RANGE. LOCALLY HEAVY RAINFALL REMAINS THE MAIN IMPACT TODAY WHILE SOME STRONG STORMS WITH GUSTY WINDS AND FREQUENT LIGHTNING CAN BE EXPECTED ESPECIALLY FURTHER INLAND ACRS INLD SE GA AND THE SUWANNEE RIVER VALLEY WHERE MORE DIURNAL HEATING IS EXPECTED AND MAX TEMPS MAY REACH CLOSE TO 90 DEGREES...WHILE THE ATLC COASTAL COUNTIES WILL SEE OCCASIONAL SHOWERS AND EMBEDDED STORMS WITH HIGHS ONLY IN THE MIDDLE 80S. TONIGHT...NUMEROUS TO WIDESPREAD SHOWERS WITH LOCALLY HEAVY RAINFALL WILL BE ONGOING DURING THE EVENING HOURS...THEN WILL FADE SLOWLY TOWARDS MIDNIGHT WITH LOSS OF HEATING...ALTHOUGH SOUTHEAST FLOW NEAR THE SURFACE WILL KEEP BEST CHANCE OF SHOWERS CONTINUING ALONG THE I-95 CORRIDOR/COASTAL COUNTIES AND COASTAL WATERS THROUGH THE NIGHT. LOWS GENERALLY IN THE 70S AGAIN. 24 HOUR RAINFALL TOTALS THROUGH TONIGHT WILL GENERALLY BE CLOSE TO AN INCH WITH LOCALIZED TOTALS CLOSER TO 2-3 INCHES IN STRONGER STORMS AND TRAINING OF CELLS THAT OCCUR DURING THE AFTERNOON AND EVENING HOURS. .SHORT TERM /MONDAY AND TUESDAY/... HEAVY RAINFALL WITH A THREAT OF LOCALIZED FLOODING WILL CONTINUE ON MONDAY AND TUESDAY. A PLUME OF DEEP TROPICAL MOISTURE WILL FEED NORTH INTO THE AREA AND MAINTAIN A WET PATTERN. WE HAVE CONTINUED TO FAVOR THE SOLUTION OF THE GFS AND EUROPEAN MODELS WHICH SHOW THE REMNANTS OF ERIKA IN THE EASTERN GULF OF MEXICO AS MAINLY AN OPEN WAVE WITH AN INVERTED TROUGH AXIS EXTENDING NORTH INTO OUR AREA. DEEP MOIST SOUTHERLY FLOW WILL BRING AN INCREASE IN PWATS TO ABOVE 2.25 INCHES WITH BUFR SOUNDINGS INDICATING A SATURATED COLUMN OF AIR BOTH DAYS. THIS WILL TRANSLATE TO MULTI-LAYERED CLOUD COVERAGE WHICH WILL REDUCE THE AMOUNT OF POTENTIAL INSTABILITY. THUS WIDESPREAD NON STOP HEAVY RAINFALL FOR AN EXTENDED PERIOD OF TIME IS NOT ANTICIPATED. TOTAL RAINFALL AMOUNTS THROUGH TUESDAY WILL LIKELY AVERAGE AROUND 2 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS EXPECTED. THIS WILL SUPPORT MORE IN THE WAY OF A LOCALIZED FLOOD THREAT AS OPPOSED TO A WIDESPREAD SIGNIFICANT FLOOD EVENT. THUS WE WILL HOLD OFF ON ISSUING ANY FLOOD WATCHES AT THIS TIME. INCREASED COASTAL CONVERGENCE SHOULD SUPPORT THE HEAVIEST RAIN ALONG THE ATLANTIC COAST THEN SHIFTING INLAND EACH DAY. COASTAL CONVECTION WILL CONTINUE DURING THE OVERNIGHT HOURS WITH THE HEAVIEST RAIN EXPECTED TO REMAIN JUST OFFSHORE ALTHOUGH AT LEAST SOME OVERNIGHT RAIN IS EXPECTED AT THE COAST. IT SHOULD BE NOTED THAT THE NAM CONTINUES TO WRAP UP THE REMNANTS OF ERIKA IN TO A WEAK BUT TIGHTLY CLOSED CIRCULATION DIRECTLY OVER OUR AREA ON MONDAY. FOR NOW WE ARE DISCOUNTING THIS SOLUTION...BUT THIS IS THE TYPE OF SOLUTION WE WOULD NEED TO SUPPORT A BETTER CHANCE FOR ORGANIZED FLOODING IN OUR AREA. WE WILL CONTINUE TO MONITOR THIS SITUATION AND SHOULD HAVE A MUCH BETTER HANDLE ON IT LATER TODAY INTO TONIGHT. .LONG TERM /WEDNESDAY THROUGH FRIDAY/... BROAD SURFACE TROUGH IS EXPECTED TO LINGER OVER THE AREA THROUGH THE END OF THE WEEK. THE MID LEVEL RIDGE OVER THE REGION SHOULD BEGIN TO BREAK DOWN BY THE END OF THE WEEK. MOISTURE AND INSTABILITY WILL REMAIN HIGH ENOUGH TO SUPPORT A DIURNAL PATTERN OF SCATTERED TO NUMEROUS SHOWERS AND STORMS EACH DAY...WITH A FOCUS ALONG THE QUASI- STATIONARY SURFACE BOUNDARY AND ALONG THE SEABREEZES. LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE THE MAIN CONCERN. && .AVIATION... WIDESPREAD LIGHT RAIN SHIELD IMPACTING ALL TAF SITES EXCEPT KGNV WITH A MIXTURE OF VFR AND MVFR CIGS/VSBYS. THE RAINFALL SHOULD TAPER OFF TOWARDS SUNRISE WITH MULTI-LAYER MVFR/VFR CLOUDS AND VCSH SHOULD HOLD IN MOST OF THE TAF SETS DURING THE MORNING HOURS EXCEPT FOR KSSI WHERE SHOWERS WILL CONTINUE THROUGH THE MORNING HOURS. FOR THE AFTERNOON...WITH SO MUCH UNCERTAINTY IN WHERE CONVECTION WILL SET UP...HAVE KEPT VCTS AT ALL TAF SETS. && .MARINE... ONSHORE FLOW INCREASES CLOSE TO 15 TO 20 KNOTS LATER TODAY AND EXPECT TO CONTINUE SMALL CRAFT EXERCISE CAUTION HEADLINES AS SEAS BUILD INTO THE 4-6 FT RANGE AND WILL CONTINUE INTO EARLY THIS WEEK. FLOW WILL BECOME SOUTHERLY BY TUE/WED TIME FRAME AND DECREASE IN SPEEDS WITH SEAS SLOWLY SUBSIDING. RIP CURRENTS: MODERATE RISK OF RIPS CONTINUES IN THE ONSHORE FLOW WITH BREAKER REPORTS IN THE 2-4 FT RANGE. TIDES/COASTAL FLOODING: SATURDAY'S FULL MOON HIGH TIDAL CYCLES ALONG THE COAST AND LOWER ST JOHNS RIVER BASIN ALL REMAINED JUST BELOW COASTAL FLOOD LEVELS AND EXPECT SIMILAR CONDS ON TODAYS HIGH TIDAL CYCLES...SO NO STATEMENTS OR ADVISORIES ARE EXPECTED. && .HYDROLOGY... WIDESPREAD 2-4 INCH RAINFALL AMOUNTS EXPECTED THIS WEEK...BUT DUE TO THE LOCALIZED NATURE OF HEAVIER CONVECTION AT TIMES NO PLANS TO ISSUE FLOOD WATCH WITH THE MORNING PACKAGE. CONDITIONS ON BLACK CREEK AND UPPER SANTA FE RIVER BASIN REMAIN ELEVATED BUT MISSED OUT ON HEAVIEST ACTIVITY ON SATURDAY AND WILL DEPEND ON ANY HEAVY BANDS THAT SET UP TODAY OR INTO THIS WEEK TO SEE IF STAGES CAN PUSH SIGNIFICANTLY HIGHER. && .PRELIMINARY POINT TEMPS/POPS... AMG 87 72 88 74 / 70 50 60 30 SSI 84 77 86 76 / 80 70 80 60 JAX 87 73 87 75 / 80 60 70 40 SGJ 87 75 87 75 / 90 70 80 50 GNV 88 73 87 73 / 80 50 70 30 OCF 89 73 87 73 / 90 60 80 30 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && HESS/SHULER
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL 450 AM EDT SUN AUG 30 2015 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-311000- COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT 20 NM- COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT 20 NM- COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO 60 NM- WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM- WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM- HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION- BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION- COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING- WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN- ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 450 AM EDT SUN AUG 30 2015 ...FLOOD WATCH IN EFFECT FOR THE EASTERN HALF OF THE AREA THROUGH MONDAY EVENING... ...ADDITIONAL LOCALLY HEAVY RAINFALL POSSIBLE THIS WEEK... ...ELEVATED RISK OF RIP CURRENTS EARLY THIS WEEK AT AREA BEACHES... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... DEEP TROPICAL MOISTURE STREAMING INTO THE AREA FROM THE FLORIDA STRAITS WILL PRODUCE WIDESPREAD SHOWERS WITH EMBEDDED STRONG THUNDERSTORMS. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS OF 3 TO 5 INCHES ARE POSSIBLE. THE GROUNDS ARE SATURATED FROM RECENT RAINS AND ANY ADDITIONAL HEAVY RAINFALL AMOUNTS WILL RUN OFF AND CAUSE FLOODING. THE STRONGER STORMS WILL BE CAPABLE OF TORRENTIAL RAINS...FREQUENT LIGHTNING...AND STRONG AND GUSTY WINDS OF 40 TO 50 MPH. ONSHORE WINDS AND BUILDING SEAS WILL CREATE A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NUMEROUS SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED AS THE REMNANTS OF ERIKA WILL APPROACH THE AREA. INCREASING WINDS AND SEAS WILL BE POSSIBLE ACROSS THE COASTAL WATERS ALONG WITH AN ELEVATED THREAT OF RIP CURRENTS ALONG THE COAST. RICH TROPICAL MOISTURE FROM THE REMNANTS OF ERIKA MAY PRODUCE WIDESPREAD HEAVY RAINS OVER MUCH OF THE AREA. THERE IS THE THREAT FOR SIGNIFICANT FLOODING ALONG FAST RISING RIVERS AND TRIBUTARIES SUCH AS BLACK CREEK AND THE UPPER SANTA FE RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED FOR THEIR LOCATIONS AND TO RELAY REPORTS OF FLOODING. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. PP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1216 AM EDT SUN AUG 30 2015
FLZ033-300445-
ST. JOHNS FL-
1216 AM EDT SUN AUG 30 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. JOHNS COUNTY
UNTIL 1245 AM EDT...
AT 1216 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG SHOWER OVER
SAINT AUGUSTINE...MOVING NORTH AT 25 MPH.
GUSTY WINDS OF 40 TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.
LOCATIONS IMPACTED INCLUDE...
PONTE VEDRA BEACH...SOUTH PONTE VEDRA...PALM VALLEY...VILANO BEACH...
SAWGRASS AND GUANA RIVER STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2993 8131 2996 8131 2996 8132 3000 8133
2999 8134 2995 8132 2992 8135 3013 8140
3025 8141 3025 8138 3024 8138 2993 8130
TIME...MOT...LOC 0416Z 162DEG 21KT 2991 8127
SHULERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1222 AM EDT SUN AUG 30 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM NON-TSTM WND GST 4 SE SAINT AUGUSTINE 29.86N 81.26W
08/30/2015 E47 MPH AMZ454 FL C-MAN STATION
ST AUGUSTINE C-MAN STATION REPORTED 41 KNOT /47 MPH/ WIND
GUST
&&
JHESSThe Jacksonville radar (KJAX), 83 km away, was scanning. The volume nearest the first event began at 10:12 UTC.
5 flood, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Within 11 hours, 4.30 of rainfall was reported.
About 1600 customers were without power due to damage to power lines from thunderstorm winds. The cost of damage was estimated.
Areas of the Northwood Pines Subdivision were flooded and parts of NW 25th Terrace was under water.
Numerous reports of flooded roads, flooded parking lots, and overflowing ditches and culverts.
Several homes were flooded and one home had water inside it.
Moderate flooding was reported near the intersection of Orange Street and Cordova Street. Minor flooding was reported on Malaga Street.
Larua Street near Alligator Creek was closed due to high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599014, 599015, 599009, 599010, 599011, 599012, 599013.